Thunderstorm Wind, Dodge
- When
- September 9, 1:45 PM CST
- Where
- Dodge County, Fremont Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.450, -96.530
A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms developed along and just north of this front, and quickly became supercellular.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms developed along and just north of this front, and quickly became supercellular. One HP supercell developed over Otoe county produced an EF1 tornado. Elevated storms formed during the afternoon well north of the surface boundary on the leading edge of an 850 mb front. This was ahead of a strong shortwave moving into the central plains. A moisture rich environment led to very heavy rain with several reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 11:16 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1216 PM CDT TUE SEP 9 2014 .UPDATE... ISSUED AT 1215 PM CDT TUE SEP 9 2014 ELEVATED STORMS WILL CONTINUE TO LIFT ACROSS SOUTHWEST IOWA AND PARTS OF EASTERN NEBRASKA THIS AFTERNOON...WITH SOME HAIL THREAT. LATER...STORMS ACROSS SOUTHWEST IOWA...SOUTHEAST AND EAST CENTRAL NEBRASKA MAY BE MORE ROOTED IN THE BOUNDARY LAYER. HAVE NOT SEEN ANY RUNS OF THE HRRR SINCE 12Z...BUT 13KM RAP INCREASES ACTIVITY THIS AFTERNOON AND EVENING. SURFACE LOW SHOULD BE OVER NORTH CENTRAL IOWA BY MIDNIGHT...WITH A COLD FRONT EXTENDING DOWN OVER SOUTHEAST NEBRASKA AT THAT TIME. && UPDATE ISSUED AT 925 AM CDT TUE SEP 9 2014 LET DENSE FOG ADVISORY EXPIRE AS SCHEDULED. EXPECT STORMS TO INCREASE IN COVERAGE THE NEXT 6 HOURS. && .UPDATE... ISSUED AT 618 AM CDT TUE SEP 9 2014 A DENSE FOG ADVISORY WAS ISSUED EARLIER FOR PORTIONS OF NORTHEAST NEBRASKA WHERE VISIBILITIES HAD DROPPED TO ONE QUARTER MILE. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 300 AM CDT TUE SEP 9 2014 TIMING OF COLD FRONT AND EXTENT OF PRECIP WILL BE THE MAIN CONCERN IN THE SHORT TERM. PRECIP RATHER SPARSE ACROSS THE REGION AT THIS TIME DUE TO LIMITED FORCING. A COLD FRONT WAS LOCATED ACROSS NORTHERN SOUTH DAKOTA AT 07Z AND A WARM FRONT FROM CENTRAL IOWA ACROSS NORTHWEST KANSAS TO LOW PRESSURE OVER EASTERN COLORADO. LATEST RAP AND HRRR INDICATE SHOWERS AND ISOLATED THUNDER TO DEVELOP OR MOVE INTO CENTRAL NEBRASKA BY 12Z AND INCREASE IN COVERAGE THROUGH 18Z AS MID LEVEL WAVE APPROACHES THE HIGH PLAINS AND 850MB FLOW INCREASES AS SURFACE LOW DEEPENS OVER EASTERN COLORADO. FORCING CONTINUES TO INCREASE AFTER 18Z AND INTO THE EVENING AS THE SYSTEM INTENSIFIES WITH HIGHER POPS SPREADING INTO THE CWA AS COLD FRONT APPROACHES AND MOVES INTO EASTERN NEBRASKA. MAJORITY OF THE CONVECTION SHOULD BE EAST OF THE AREA BY 06Z BUT SHOWERS OR LIGHT RAIN WILL LIKELY CONTINUE INTO WEDNESDAY MORNING AS UPPER WAVE TRACKS ACROSS THE CENTRAL PLAINS. COLDER AIR FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH POTENTIAL FOR SOME RECORD LOWEST MAXIMUM TEMPERATURES. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM CDT TUE SEP 9 2014 COLD TEMPERATURES LINGER THROUGH FRIDAY WITH WARMER AIR COMING BACK INTO THE AREA FOR THE WEEKEND. ANOTHER ROUND OF RAIN LIKELY THURSDAY NIGHT INTO FRIDAY MORNING FORCING ASSOCIATED WITH ANOTHER STRONG UPPER WAVE MOVES ACROSS THE AREA. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1215 PM CDT TUE SEP 9 2014 LOOK FOR DETERIORATING CONDITIONS TO MVFR OR LOWER WITH TSTMS THEN TRENDING TOWARD IFR AFTER WINDS TURN TO THE NORTH. DID KEEP SOME WIND GUSTS IN TAFS AND MAY ADD HAIL IF THINGS TREND THAT WAY. CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY EARLY AFTN WED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && UPDATE...MILLER SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT TUE SEP 9 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1150 AM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING AS A POTENT STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. SEVERAL SURFACE BOUNDARIES WILL ADD TO THE COMPLEXITY IN STORM DEVELOPMENT TODAY. THE MAIN FOCUS FOCUS FOR POSSIBLE TORNADOES IS A WARM FRONT THAT IS EXPECTED TO BE LOCATED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR WILL BE IN PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. A COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND BE ANOTHER FOCAL POINT FOR THUNDERSTORMS THIS EVENING. THE THREAT OF STORMS WILL CONTINUE THROUGH THE EVENING...BUT SHOULD START TO DECREASE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1126 AM CDT TUE SEP 9 2014 IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700- PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA- FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE- BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE- 1126 AM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT... MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE... NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING... COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL 1200 PM CDT... AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 60 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA... BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA... VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN... TREYNOR AND FORT CALHOUN. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666 TIME...MOT...LOC 1625Z 256DEG 54KT 4154 9711 4096 9576 MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1126 AM CDT TUE SEP 9 2014 IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700- PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA- FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE- BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE- 1126 AM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT... MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE... NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING... COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL 1200 PM CDT... AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA... BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA... VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN... TREYNOR AND FORT CALHOUN. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666 TIME...MOT...LOC 1625Z 256DEG 25KT 4154 9711 4096 9576 MILLER
The Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.
Heavy rain within the thunderstorm complex contributed to a new daily record 24 hour rainfall of 3.43 inches.
Most of the Omaha metro area received anywhere from 3.00 to 3.50 inches with 1.50 to 2.00 inches in the southern parts of the metro area. Some reports of near 5.00 inches in the northern part of the county were reported. High water trapped vehicles in some Omaha areas, including under the bridge near Westroads Mall at West Dodge Road and Regency Parkway. When Omaha firefighters arrived, they spotted a minivan in nearly 3 feet of water. Firefighters helped a mother and three children from their vehicle. Other vehicles had to deal with flooding at 96th and Q Streets, 84th and Cass Streets and 90th and Burt Streets. Saddle Creek Road was flooded under the Dodge Street bridge. Runoff that overwhelmed the city's storm sewers caused manhole covers to pop off in several locations around the city.
Sporadic tree damage was observed near the area of 180th and Center streets in Omaha.
A storm survey of the track of the slow-moving Otoe County supercell revealed a swath of damage winds associated with the forward flank to the north of the tornado. This damage started just south of Nebraska Highway 2 about 3 miles east of Dunbar and continued east southeast across the south side of Nebraska and to the Missouri River. The damage consisted of flattened corn and broken or snapped tree limbs.
The tornado developed from a slow moving supercell across rural Otoe County. The tornado initially developed near County Road 50, and between County Road M and L. Initial damage was mainly to crops and snapped tree limbs. The slow-moving tornado traveled generally east southeast exhibiting a slightly erratic path through rural Otoe County. The tornado impacted a couple of farmsteads along County Road 56, and also along County Road M. At these locations outbuildings were damaged or destroyed, as well as considerable tree damage. The tornado cross U.S. Highway 75 at the intersection of Nebraska Highway 128 where tree and power line damage occurred. The tornado continued east along Highway 128 continuing to do tree and crop damage for 1 mile before dissipating.
A storm survey revealed a swath of damage winds to the south of the tornado track, likely associated with the rear-flank downdraft of the slow-moving Otoe County supercell. The damage was confined to flattened corn and broken or snapped tree limbs.
Nickel size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533719, 533720, 536598, 543135, 543133, 533716, 533721, 543134, 533717, 533718.